The New Mexico Department of Health (NMDOH) is investigating possible cases of lung disease that are associated with vaping. A 29-year old male from Bernalillo County was determined to have vaping- associated lung disease and three additional cases are under investigation. All have reported use of vape cartridges, possibly containing Tetra hydro cannabinol (THC). There have been similar cases reported in at least 14 other states.
All cases under investigation have been hospitalized with severe breathing problems after vaping including cough, shortness of breath, and fatigue. NMDOH, other states and the Centers for Disease Control and Prevention (CDC) are still investigating the possible causes of these illnesses. Cases have reported vaping or dabbing (vaping marijuana oils, extracts, or concentrates) in the weeks and months prior to hospital admission. The names and types of products used are being investigated and could be several substances, including nicotine, THC, synthetic cannabinoids, or a combination of these.
“In light of this disease, we discourage vaping of any cartridges with THC,” said NMDOH Cabinet Secretary Kathy Kunkel. “People who have trouble breathing or experience chest pain after vaping – in the weeks or months prior to the development of these symptoms – should seek immediate medical attention.”
The NMDOH is asking health care providers to report possible vaping associated lung disease cases to the Epidemiology and Response Division at 505-827-0006.
For more information about vaping, especially among youths, the Department of Health is among the underwriters for a documentary on the subject. Visit https://nmvape.info/ to view the documentary as well as other articles and resources, including a viewing guide for educators and community groups.